The Way Birth Control Affects Your Emotions Is Complicated, Experts Say, So Here's What You Need To Know
Any time you put anything into your body, you're going to notice a response in one way or another. In the same way that your body responds well to water, but might not feel so great after a few shots of tequila, medication can also be hit or miss, and can yield some funky side effects. Case in point: hormonal birth control — particularly the pill. Now, if you take the pill, you might not really think about it as a medication. But it is, and whenever something messes with your hormones like that, it usually comes with some side effects. Maybe you've never thought about how birth control affects your emotions, or even your ability to understand other people's emotions, but according to the results of a new study, that might be a potential side effect to certain types of birth control.
Before I get into the study, let me just say that every body is different. Ergo, you and your best friend could be taking the exact same pack of birth control, and the medication could still have a completely different effect on the two of you. She might feel nauseous after the pill absorbs in her stomach, you might feel perfectly fine. How you respond to birth control is 100 percent dependent on your body, and how the hormones mesh or mess with your system. That being said, new research seems to point to a possible connection between birth control and emotions, and if you ask me, it’s worth making yourself aware of, just in case.
So here’s the scoop: Per a EurekAlert! Science News press release, researchers from the University of Greifswald in Germany found a link between oral contraceptives and impaired social judgment. In other words, if you take hormonal birth control, it might have some effect on your ability to read the vibe of those around you.
According to the paper, which has been published in the journal Frontiers in Neuroscience, researchers recruited 95 women for their experiment: 42 of whom were using hormonal birth control, and 53 of whom weren't. The women were first asked a series of questions regarding their menstrual cycles, the type of birth control they used (if any), their personal levels of distress or empathy, etc. After that, the participants were asked to identify how someone was feeling by looking at a black and white photograph of only the "eye region" of the person's face, per the study. In the end, the researchers found that women who were regularly taking oral contraception were 10 percent less likely to accurately perceive someone’s emotions, compared to non-users.
According to the study's senior author, Dr. Alexander Lischke, “cyclic variations" of the hormones estrogen and progesterone "are known to affect" both a person's ability to recognize emotions, as well as "activity and connections in associated brain regions,” he said in a statement, per EurekAlert! Science News. “Since oral contraceptives work by suppressing estrogen and progesterone levels, it makes sense that oral contraceptives also affect [a person's] emotion recognition," he explained.
Translation: Your birth control could be making it a little more difficult for you to read other people’s emotions. Or, maybe not.
Again, how birth control affects you will ultimately depend on your individual body, so it wouldn’t be fair to say that these results ring true for everyone (which, from what I can tell, these researchers are by no means implying). In fact, according to Ann Mullen, director of health education at Cycle Technologies, side effects of birth control are a result of a) the type of hormonal contraceptive the woman is taking, and b) her emotional response to life in general.
One thing experts do know for sure is that taking birth control can cause mood swings (notice I said “can” and not “do” because, again, it’s not a given). During our chat via email, Dr. Hedieh Asadi, co-founder of DeoDoc Intimate Skincare, tells me that the potential for a change in mood comes from the hormone progestin, aka the one that makes the mucus in your cervix kind of thick and gluey so that sperm can’t wiggle its way into the uterus and fallopian tubes and make a baby. Progestin, Dr. Asadi tells Elite Daily, can cause a change in mood and decreased libido, while estrogen, aka the female sex hormone, can trigger symptoms like headaches, nausea, and breast tenderness — all of which would definitely put me in a bad mood, personally, but I digress.
As far as how birth control affects your perception of other people’s emotions, all of the experts I’ve talked to on the subject have said that this sort of research is preliminary, and that more studies need to be done before we can definitively say one way or another. Plus, according to the research, this sort of effect would be incredibly subtle anyway, so you probably wouldn’t even notice it was happening unless someone pointed it out.
That being said, however, if you do notice yourself feeling off in some way mood-wise, Alisa Vitti, HHC, AADP, functional nutritionist and founder/CEO of FLO Living, suggests speaking with your doctor ASAP to discuss the issue. "I think it's important to really reconsider the pill if you are having a major adverse reaction — disrupting your mood, causing depression, requiring antidepressants to tolerate the synthetic hormones are all indicators that your body is not responding well to them," Vitti tells Elite Daily. "[In that case,] you might want to find other means of preventing pregnancy."